Lightning stopped one woman associating colours with sounds – for a while
One woman’s unique experiences are helping us understand the nature of .
We don’t know yet what causes synaesthesia, which links senses and can enable people to taste words or smell sounds, for example. It may be , as it tends to run in families. Some researchers think a brain chemical called serotonin might play a role, because hallucinogenic drugs that alter serotonin levels in the brain can create unusual perceptions.
There’s also some evidence that synaesthesia can change or disappear, and a detailed assessment of one woman’s experiences is helping at Trinity College Dublin in Ireland and his team investigate.
The woman, referred to as “AB”, when she hears music, linked to pitch, volume or instrument – higher notes have more pastel shades. She also associates colours with people, largely based on personality. Green is linked to loyalty, for instance.
But several experiences in her life have caused her synaesthesia to change. “To say she had a series of unfortunate events would be an understatement,” says Mitchell. As a teenager and young adult, AB sustained several concussions, had migraines, contracted viral meningitis and was struck by lightning.
For a month after meningitis, the colours she associated with musical notes changed. One concussion moved her colours from the centre of her vision to the periphery. Migraine medication and the lightning strike both stopped her synaesthesia.
But it quickly returned to its original state. When the team compared a synaesthesia test she took before meningitis with a test done after these experiences, they found that her what she saw was nearly exactly the same. This suggests it is hard-wired into some people’s brains, says Mitchell. “Whatever is causing synaesthesia, it’s long-lived and stable,” he says.
“It’s a configuration of the brain,” says Veronica Gross at Rosalind Franklin University of Medicine and Science in Chicago. “– it’s just something the brain does.”
Mitchell’s team have also examined “CD”, a man who also sees colours around people and when he listens to music. For him, the colours reflect how he feels about a person or what he’s listening to. “The one he had for me was a bit boring – it was a dull grey,” says Mitchell.
CD had seen people this way as far back as he can remember. But when he was 20 years old, he was prescribed escitalopram – an antidepressant that leads to increased serotonin levels in the brain.
For the seven years that he took the antidepressant, CD lost his synaesthesia. But when he stopped taking the medication, his synaesthesia came back – and it was just the same as before. When CD was briefly prescribed Ritalin later on, he found that this drug also altered his synaesthesia, giving his colours more of a purple tinge.
At different times, AB has taken anti-seizure medication, migraine drugs, and the anxiety drug Xanax, all of which muted or suppressed her synaesthesia while she was taking them. The fact that so many different medications appear to alter synaesthesia suggests that serotonin is not the only brain chemical involved, says Mitchell.
“It’s fascinating,” says at the University of East London. “This is evidence that there are probably multiple different ways to experience synaesthesia, which is why people experience different types.”
Jonas says that, while there may be some anatomical hardwiring of synaesthesia, there may also be a chemical switch, and that this may vary between individuals. This could mean that there are “latent synaesthetes”, people whose brains are primed for synaesthesia but have not experienced it yet, although this is only a theory. “It’s partly hardwired and partly not,” says Jonas.